Advanced

The proof of the Gibbard-Satterthwaite theorem revisited

Svensson, Lars-Gunnar LU and Reffgen, Alexander LU (2014) In Journal of Mathematical Economics 55. p.11-14
Abstract
This paper provides three short proofs of the classical Gibbard–Satterthwaite theorem. The theorem is first proved in the case with only two voters. The general case follows then from an induction argument over the number of voters. The proof of the theorem is further simplified when the voting rule is neutral. The simple arguments in the proofs may be especially useful in classroom situations.
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
Voting, Strategy-proofness, Gibbard–Satterthwaite theorem, Induction
in
Journal of Mathematical Economics
volume
55
pages
11 - 14
publisher
Elsevier
external identifiers
  • wos:000346393400003
  • scopus:84922599183
ISSN
0304-4068
DOI
10.1016/j.jmateco.2014.09.007
language
English
LU publication?
yes
id
88b7a503-ae86-4792-b524-4745b767c9a5 (old id 4939117)
date added to LUP
2015-01-23 16:58:33
date last changed
2017-10-22 04:29:06
@article{88b7a503-ae86-4792-b524-4745b767c9a5,
  abstract     = {This paper provides three short proofs of the classical Gibbard–Satterthwaite theorem. The theorem is first proved in the case with only two voters. The general case follows then from an induction argument over the number of voters. The proof of the theorem is further simplified when the voting rule is neutral. The simple arguments in the proofs may be especially useful in classroom situations.},
  author       = {Svensson, Lars-Gunnar and Reffgen, Alexander},
  issn         = {0304-4068},
  keyword      = {Voting,Strategy-proofness,Gibbard–Satterthwaite theorem,Induction},
  language     = {eng},
  pages        = {11--14},
  publisher    = {Elsevier},
  series       = {Journal of Mathematical Economics},
  title        = {The proof of the Gibbard-Satterthwaite theorem revisited},
  url          = {http://dx.doi.org/10.1016/j.jmateco.2014.09.007},
  volume       = {55},
  year         = {2014},
}